Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 106, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 19, 2019, 11:34 PM MDT for Niobrara County, Wyoming. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2019, 11:34 PM MDT (05:34 UTC)
- Expired
- Jun 19, 2019, 11:50 PM MDT
- In force
- 16 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:34 PM MDT, 0 minutes earlier.
Area forecast discussion, Jun 19, 11:34 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1134 PM MDT Wed Jun 19 2019 .SHORT TERM...(This evening through Friday) Issued at 235 PM MDT Wed Jun 19 2019 Current KCYS radar loop shows isolated thunderstorms in a line from Douglas southeast to Kimball. A thunderstorm recently moved through Cheyenne a few hours ago producing brief very heavy rain and some small hail. Expect impacts to be low with this activity, at least compared to the last few days, but a few stronger storms are still possible across east central Wyoming and into the northern Nebraska panhandle. 0-6km shear is below 25 knots at this time, but CAPE values around 2000 j/kg may be enough to result in a marginal severe storms with hail and strong winds the primary concerns. With the thunderstorms moving to the southeast at a good clip, flash flooding is not expected. The other forecast issue through tonight is locally strong winds in and near the wind prone areas of Arlington/Elk Mountain and Bordeaux. This portion of the forecast is tricky since we are well out of High Wind season, but 700-500mb winds are exceptional for this time of the year with values around 45 knots in addition to a decent surface pressure gradient along the spine of the Rocky Mountains. Winds from Rawlins to Laramie have responded a little this afternoon, but gusts have struggled to increase over 40 mph thus far. Will keep the High Wind Watch going for now to see how surface winds respond to decoupling from the environmental winds aloft late this evening. Confidence is still low-moderate to this event, but can not rule it out either. For Thursday, the next Pacific storm system, and associated strong cold front, will move into Wyoming and rapidly through the forecast area Thursday evening. Expect a pretty solid coverage of light-moderate showers and widely scattered thunderstorms to develop along this cold front late Thursday and Thursday night. Kept POP between 50-70 percent across most of the area, especially along the I-80 corridor and across western Nebraska. There is a marginal risk of strong to severe thunderstorms across most of the eastern plains east of I-25, but gusty winds look like the main concern thus far with most of the activity occurring late in the afternoon through late in the evening. Daytime temperatures will mostly be in the 70s to low 80s ahead of the cold front. For Friday, the cooler air will push into the region with high temperatures back into the 60s, which is around 10 to 15 degrees below normal. Portions of the western Nebraska panhandle may briefly achieve highs in the low 70s before fropa. Models show a cool and showery day under mostly cloudy skies. Can not rule out a few elevated thunderstorms near the Colorado border. .LONG TERM...(Saturday through next Wednesday) Summary: Main focus will be on Saturday and Sunday time frame with greater shower and thunderstorm likelihood while early to mid next week looks drier and warmer. Hazards on Saturday and perhaps Sunday could be pockets of heavy rainfall and a few strong thunderstorms. Sunday is more conditional at this time depending on pattern evolution and timing. Weather Details: Quite active pattern to end the work week going into the weekend with a large-scale trough over the Northern Plains back across the Pacific Northwest per multi-model consensus. Several vorticity maximums and embedded shorter wavelength troughs will rotate about the parent trough across Wyoming. As a result, a frontal boundary will shift near and/or bisect southeast Wyoming late Friday into Saturday as the first shortwave troughs pivots across north-central Wyoming. With broad synoptic lift and isentropic upglide over-top the frontal zone, showers will likely persist Friday night into early Saturday morning. Deeper H7-H5 southwest flow will occur by Saturday, bringing the frontal boundary north as a warm front while also advecting higher theta-e air into the region. With greater theta-e air comes greater instability and coverage of showers and storms should increase Saturday afternoon with added daytime heating. Not out of the question that some storms could be strong and also have heavy rain in isolated areas. It remains to early to pinpoint more favored areas of this possible heavier rainfall. Mid-range models diverge on Sunday with GFS much slower on trough movement while ECMWF more progressive but has slowed vs. the previous 18/12Z run. Latest operational GFS remains quite bullish on more rain/storm chances Sunday but will temper these down until greater mid-range agreement occurs. For early to mid next week - Warmer and overall drier conditions look to set up with shortwave ridging occurring over the central Rockies. While some afternoon high terrain showers/storms could be possible, coverage compared to the current stretch of wet weather should be reduced by a good factor. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1130 PM MDT Wed Jun 19 2019 Showers and storms will continue through the first part of the evening mainly over AIA CDR and DGW corridor. Hail aloft and strong winds are expected near these storms. Aviators use caution. Strong winds will increase this evening and through tomorrow as a strong upper level storm system moves into the area. Additional shower activity is expected late tomorrow through the end of the period. Expect MVFR to VFR conditions this evening and Thursday. && .FIRE WEATHER... Issued at 200 PM MDT Wed Jun 19 2019 Minimal fire weather concerns for the rest of this week and through the weekend. Although daytime minimum relative humidities have lowered to around 20 to 25 percent this afternoon across Carbon county with winds gusting up to 40 mph, recent rainfall and green fuels will greatly limit any concerns in that area into Thursday. && .HYDROLOGY... Issued at 200 PM MDT Wed Jun 19 2019 Flood Warning for the North Platte River at Saratoga will remain in effect until further notice. The slow rise to the river has leveled out this afternoon with another brief rise expected late tonight. The river should remain near flood stage over the next 36 hours before the next Pacific system moves into the area. Another round of widespread rainfall, thunderstorms, and cooler temperatures are expected. However, high elevation snow melt will be limited this weekend due to temperatures near freezing along with an additional chance for accumulating snow above 9000 feet. So any flooding concerns around the upper North Platte, Encampment river, and Laramie river will have to result from mostly moderate to heavy rainfall. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Watch through Thursday evening for WYZ110. NE...None. && SHORT TERM...TJT LONG TERM...JSA AVIATION...AL FIRE WEATHER...TJT HYDROLOGY...TJT
Hazardous weather outlook, Jun 19, 6:32 AM MDT, 17 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 632 AM MDT Wed Jun 19 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>119-201245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 632 AM MDT Wed Jun 19 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A few thunderstorms with gusty winds will be possible this afternoon and evening in the marginal risk area. Widespread severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ110-201245- North Snowy Range Foothills- 632 AM MDT Wed Jun 19 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT High Wind Watch Today through Thursday. Gusty winds will develop this afternoon and evening with winds gusting to near 60 mph possible. Light and High profile vehicles will be at an increased risk of blow overs. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 19, 8:09 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
809 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TORNADO 3 ENE BILL 43.23N 105.20W
06/19/2019 CONVERSE WY DEPT OF HIGHWAYS
HIGHWAY PATROL REPORTED A TORNADO ON THE GROUND ON
HIGHWAY 59, MILE MARKER 33 AT 759 PM.
&&
ABRAUNLocal storm report, Jun 19, 8:14 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
814 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FUNNEL CLOUD 11 NNE BILL 43.36N 105.18W
06/19/2019 CONVERSE WY DEPT OF HIGHWAYS
HIGHWAY PATROL REPORTED A FUNNEL CLOUD AT HIGHWAY 59,
MILE MARKER 44 AT 740 PM.
0745 PM FUNNEL CLOUD BILL 43.21N 105.26W
06/19/2019 CONVERSE WY 911 CALL CENTER
CONVERSE COUNTY DISPATCH REPORTED A FUNNEL CLOUD OVER
BILL, WY AT 745 PM.
&&
ABRAUNLocal storm report, Jun 19, 8:33 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
833 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO BILL 43.21N 105.26W
06/19/2019 CONVERSE WY PUBLIC
THE TRAVEL LODGE IN BILL REPORTED A TORNADO TOUCH DOWN IN
THEIR BACK PARKING LOT AT ABOUT 750 PM.
&&
ABRAUNLocal storm report, Jun 19, 9:01 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM FUNNEL CLOUD 7 NNE LUSK 42.85N 104.40W
06/19/2019 NIOBRARA WY 911 CALL CENTER
DISPATCH REPORTED A FUNNEL CLOUD 7 MILES NORTH OF LUSK
AND 1 MILE WEST OF HIGHWAY 85.
&&
ABRAUNLocal storm report, Jun 19, 10:07 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1007 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 1 NW MULE CREEK JUNCTIO 43.38N 104.23W
06/19/2019 E0.75 INCH NIOBRARA WY TRAINED SPOTTER
SPOTTER ESTIMATED THE HAIL AT ABOUT 0.75 INCH AS THE
STORM PASSED OVER HIS HOME AT 958 PM.
&&
ABRAUNLocal storm report, Jun 19, 10:37 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM FUNNEL CLOUD 8 NNW MARSLAND 42.55N 103.36W
06/19/2019 DAWES NE STORM CHASER
A STORM CHASER REPORTED A BRIEF FUNNEL CLOUD COMING OUT
OF THE WALL CLOUD AT 1031 PM.
&&
ABRAUNThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:48 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 42 min |
| Jun 19, 7:22 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 38 min |
| Jun 19, 7:44 PM MDT | Tornado Warning | CYS | Converse, Niobrara | 31 min |
| Jun 19, 8:08 PM MDT | Tornado Warning | CYS | Converse, Niobrara | 37 min |
| Jun 19, 8:28 PM MDT | Tornado Warning | CYS | Converse, Niobrara | 32 min |
| Jun 19, 8:51 PM MDT | Tornado Warning | CYS | Niobrara | 39 min |
| Jun 19, 9:23 PM MDT | Tornado Warning | CYS | Niobrara | 52 min |
| Jun 19, 9:33 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 42 min |
| Jun 19, 11:08 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 39 min |
| Jun 20, 2:59 PM MDT | Special Weather Statement | CYS | Laramie | 31 min |
| Jun 20, 3:26 PM MDT | Special Weather Statement | CYS | Laramie | 34 min |
| Jun 20, 5:13 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 47 min |
| Jun 19, 9:37 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 38 min |
| Jun 19, 9:57 PM MDT | Tornado Warning | CYS | Dawes, Sioux | 48 min |
| Jun 19, 10:37 PM MDT | Tornado Warning | CYS | Box Butte, Dawes | 38 min |
| Jun 19, 11:12 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 33 min |
| Jun 19, 11:44 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 17 min |
| Jun 20, 3:46 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 29 min |
| Jun 20, 3:51 PM MDT | Special Weather Statement | CYS | Sioux | 39 min |
| Jun 20, 4:14 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 31 min |
| Jun 20, 4:28 PM MDT | Special Weather Statement | CYS | Dawes, Sioux | 47 min |
| Jun 20, 4:32 PM MDT | Special Weather Statement | CYS | Sioux | 43 min |
| Jun 20, 4:43 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 47 min |
| Jun 20, 4:52 PM MDT | Tornado Warning | CYS | Box Butte, Dawes, Sioux | 23 min |
| Jun 20, 4:54 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 51 min |
| Jun 20, 5:13 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 36 min |
| Jun 20, 5:35 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 40 min |
| Jun 20, 5:54 PM MDT | Special Weather Statement | CYS | Kimball | 51 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.